MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 54MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 54MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74122554
Health Effect - Clinical Codes Pain (1994); Toxicity (2333); Limited Mobility Of The Implanted Joint (2671); Metal Related Pathology (4530)
Date of Event 02/07/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed on the patients left hip on (b)(6) 2019, due severe pain, limited mobility, metallosis, elevated cobalt and chromium levels, and trunnionosis.Among the intra-operative findings and diagnoses were: elevated cobalt and chromium levels, trunnionosis and metallosis as a result of the premature failure of the devices.The patient's outcome is unknown.
 
Additional Manufacturer Narrative
It was reported that left hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the complaint history for the cup and hemi head was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All the released devices involved met manufacturing specifications at the time of production.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.The available medical documents were reviewed.Although the reported pain, elevated cobalt and chromium levels may be consistent with findings associated with trunnionosis and metal debris; however, without the supporting lab/pathology results, imaging, and/or the analysis of the explanted components, the root cause of the pain, elevated cobalt and chromium levels, and trunnionosis cannot be confirmed, and it cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.

Brand Name
HEMI HEAD 54MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
MDR Report Key10582549
Report Number3005975929-2020-00357
Device Sequence Number2779074
Product Code NXT
UDI-Device Identifier00885556071854
UDI-Public00885556071854
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,consum
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/01/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Expiration Date02/26/2013
Device Model Number74122554
Device Catalogue Number74122554
Device Lot Number08BW15618
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/28/2020
Supplement Date Received by Manufacturer11/25/2020
Initial Report FDA Received Date09/24/2020
Supplement Report FDA Received Date12/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SLEEVE 74222200, LOT 08BW15618; STEM 71357107, LOT 07KM23182A; SLEEVE 74222200, LOT 08BW15618; STEM 71357107, LOT 07KM23182A
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;